Q&A Medicine>>>>>Practice Examination
Question 3#

A 17-year-old girl presents with 2 weeks of weight loss, intractable nausea and vomiting, and a decreased level of consciousness. She is found to have glucose of 439 mg/dL. She is started on IV fluids and insulin. Four hours later, her laboratory tests demonstrate the following.

What is the most appropriate next step in management?

a. Switch to subcutaneous insulin glargine
b. Continue current management
c. Add glucose to the IV fluids
d. Switch to oral metformin
e. Obtain ECG

Correct Answer is C

Comment:

Add glucose to the IV fluids. This patient has diabetic ketoacidosis (DKA), a frequent presentation of type 1 diabetes mellitus. The main goal in diabetic ketoacidosis is to bring down the blood sugar, hydrate with IV fluids, and closely monitor potassium. Once serum glucose approaches 200 to 250 mg/dL, patients should be given dextrose to help metabolize the serum ketones (note that the patient still has an anion gap). (A) A switch to subcutaneous regular or fast-acting insulin is also reasonable at this time, but long-acting insulin glargine is inappropriate. (D) Oral metformin is used for type 2 diabetes mellitus and is not effective in type 1 diabetes. Although DKA can occur in type 2 diabetes, it is less common. In addition, oral therapy is not appropriate at this time. (E) An ECG would be a good choice in patients with abnormal serum potassium levels.